Alert archive / Minnesota / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Grand Forks, ND

March 21, 20237 counties in North Dakota; 9 counties in Minnesota

NWS Grand Forks, ND issued this winter storm warning at Mar 21, 2023, 3:50 AM CDT for 7 counties in North Dakota; 9 counties in Minnesota. It took effect at Mar 21, 2023, 4:00 PM CDT. It was in force for 12 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2023, 3:50 AM CDT (08:50 UTC)
In effect from
Mar 21, 2023, 4:00 PM CDT
Expired
Mar 22, 2023, 3:49 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clay County, MN, Clearwater County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 62 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 6:50 PM CDTSNOW 54 Nnw Cayuga, ND4 TO 5 INCHES ESTIMATED. VERY HEAVY SNOW STILL ONGOING.
Mar 21, 7:00 PM CDTSNOW 1.83 S Fargo, NDFARGO OBSERVER MEASURED AT OFFICIAL 7PM OB TIME. STILL SNOWING.
Mar 21, 7:10 PM CDTSNOW 3Forman, NDHEAVY SNOW STILL ONGOING. DRIFTING ON ROADWAYS. ROADWAYS BECOMING ICY.
Mar 21, 7:40 PM CDTSNOW 21 Sse Fargo, NDMEASURED AT WDAY PARKING LOT. STILL SNOWING.
Mar 21, 7:45 PM CDTSNOW 4.8Gwinner, NDRELAYED BY BROADCAST MEDIA. SNOW STILL FALLING.
Mar 21, 8:10 PM CDTSNOW 3.82 S Fargo, NDMEASURED AT KVLY FARGO. SNOW STILL FALLING.
Mar 21, 9:00 PM CDTSNOW 3.5Horace, NDRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 9:00 PM CDTSNOW 4.5Milnor, NDRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 9:00 PM CDTSNOW 4.5West Fargo, NDRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 9:00 PM CDTSNOW 5Enderlin, NDRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 9:00 PM CDTSNOW 5Mooreton, NDRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 9:06 PM CDTSNOW 5.31 S Fargo, NDRELAYED BY BROADCAST MEIDA. STILL SNOWING.
Mar 21, 9:15 PM CDTSNOW 4.31 Ese Fargo, NDDOWNTOWN FARGO. RELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 10:15 PM CDTSNOW 3.3Wahpeton, NDRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 10:25 PM CDTSNOW 4Shelly, MNRELAYED BY BROADCAST MEDIA. STILL SNOWING.
Mar 21, 10:25 PM CDTHEAVY SNOW 6.32 S Fargo, NDMEASURED AT KVLY. STILL LIGHTLY SNOWING.
Mar 21, 10:38 PM CDTSNOW 4Buxton, NDREPORTED VIA SOCIAL MEDIA. STILL SNOWING.
Mar 21, 10:49 PM CDTHEAVY SNOW 6Casselton, NDRELAYED VIA SOCIAL MEDIA. STILL SNOWING.
Mar 21, 10:50 PM CDTSNOW 5.5Barnesville, MNSTILL SNOWING AT TIME OF MEASUREMENT.
Mar 22, 1:00 AM CDTSNOW 5.73 S Fargo, NDEND OF DAY OB FROM FARGO OBSERVER. MOST LIKELY EVENT TOTAL. SNOW HAD ENDED AT TIME OF OB. FREEZING DRIZZLE OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS43 KFGF 210850
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
350 AM CDT Tue Mar 21 2023

MNZ001>003-006-009-013>017-022-023-NDZ029-030-038-039-049-052-053-
221200-
/O.UPG.KFGF.WS.A.0005.230321T1800Z-230322T1200Z/
/O.NEW.KFGF.WS.W.0004.230321T2100Z-230322T1200Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
350 AM CDT Tue Mar 21 2023

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM CDT WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7
  inches. Snowfall rates could reach 1 to 2 inches per hour. 
  Higher totals are supported, but are not expected to be 
  widespread. Patchy blowing snow is possible.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and southeast North Dakota.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ004-005-007-008-NDZ008-016-024-026>028-054-221200-
/O.UPG.KFGF.WS.A.0005.230321T1800Z-230322T1200Z/
/O.NEW.KFGF.WW.Y.0018.230321T2100Z-230322T1200Z/
Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, New Rockford, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Edinburg, Adams,
and Lankin
350 AM CDT Tue Mar 21 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM CDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches. Winds gusting as high as 35 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ024-027>032-040-221200-
/O.UPG.KFGF.WS.A.0005.230321T1800Z-230322T1200Z/
/O.NEW.KFGF.WW.Y.0018.230321T2100Z-230322T1200Z/
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Park Rapids, Detroit Lakes, Wolf Lake, 
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
350 AM CDT Tue Mar 21 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM CDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches. Winds gusting as high as 35 mph.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
3 follow-up statements
775 
WWUS43 KFGF 211941
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
241 PM CDT Tue Mar 21 2023

MNZ001>003-006-009-013>017-022-023-NDZ029-030-038-039-049-052-053-
221200-
/O.CON.KFGF.WS.W.0004.230321T2100Z-230322T1200Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
241 PM CDT Tue Mar 21 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7
  inches. Snowfall rates could reach 1 to 2 inches per hour.
  Higher totals are possible, but expected to be more isolated.
  Patchy blowing snow is possible.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and southeast North Dakota.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ004-005-007-008-NDZ008-016-024-026>028-054-221200-
/O.CON.KFGF.WW.Y.0018.230321T2100Z-230322T1200Z/
Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, New Rockford, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Edinburg, Adams,
and Lankin
241 PM CDT Tue Mar 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches. Winds gusting as high as 35 MPH.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ024-027>032-040-221200-
/O.CON.KFGF.WW.Y.0018.230321T2100Z-230322T1200Z/
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Park Rapids, Detroit Lakes, Wolf Lake, 
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
241 PM CDT Tue Mar 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches. Winds gusting as high as 35 mph.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
224 
WWUS43 KFGF 220249
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
949 PM CDT Tue Mar 21 2023

MNZ001>003-006-009-013>017-022-023-NDZ029-030-038-039-049-052-053-
221200-
/O.CON.KFGF.WS.W.0004.000000T0000Z-230322T1200Z/
West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Baudette, Red Lake, Redby, 
Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, 
McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Finley, Hope, 
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton
949 PM CDT Tue Mar 21 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches. Snowfall rates will reach 1 to 2 inches per hour at times. 
  Drifting snow, patchy blowing snow, and freezing drizzle are 
  expected in addition to heavy snow.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and southeast North Dakota.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Travel will be very difficult. Heavy snow rates will
  significantly reduce visibility. The hazardous conditions will
  impact the Wednesday early morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ004-005-007-008-NDZ008-016-024-026>028-054-221200-
/O.CON.KFGF.WW.Y.0018.000000T0000Z-230322T1200Z/
Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, New Rockford, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Edinburg, Adams,
and Lankin
949 PM CDT Tue Mar 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches.
  Snowfall rates may reach 1 to 2 inches per hour at times. 
  Drifting snow and patchy blowing snow are expected in addition 
  to snow.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Heavy snow rates
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ024-027>032-040-221200-
/O.CON.KFGF.WW.Y.0018.000000T0000Z-230322T1200Z/
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Park Rapids, Detroit Lakes, Wolf Lake, 
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
949 PM CDT Tue Mar 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.
  Snowfall rates may reach 1 to 2 inches per hour at times. Drifting
  snow, patchy blowing snow, and freezing drizzle are expected in
  addition to heavy snow.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...Until 7 AM CDT Wednesday.

* IMPACTS...Plan on slippery road conditions. Heavy snow rates
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$
CJ
244 
WWUS43 KFGF 220849
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
349 AM CDT Wed Mar 22 2023

MNZ001-006-009-013>017-022-023-221200-
/O.CAN.KFGF.WS.W.0004.000000T0000Z-230322T1200Z/
/O.EXA.KFGF.WW.Y.0018.000000T0000Z-230322T1200Z/
West Polk-Lake Of The Woods-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
Including the cities of Crookston, East Grand Forks, Baudette, 
Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, 
Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji,
Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, 
Long Lost Lake, Lower Rice Lake, Roy Lake, and Upper Rice Lake
349 AM CDT Wed Mar 22 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Light snow and freezing drizzle. Additional snow 
  accumulations of up to two inches and ice accumulations of a 
  light glaze.

* WHERE...Portions of north central and northwest Minnesota.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ002-003-NDZ029-030-038-039-049-052-053-221000-
/O.CAN.KFGF.WS.W.0004.000000T0000Z-230322T1200Z/
Norman-Clay-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Ada, Twin Valley, Halstad, Moorhead, 
Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City,
Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
349 AM CDT Wed Mar 22 2023

...WINTER STORM WARNING IS CANCELLED...

Conditions no longer meet winter storm criteria.

$$

MNZ029-030-040-NDZ024-026-028-221000-
/O.CAN.KFGF.WW.Y.0018.000000T0000Z-230322T1200Z/
Wilkin-West Otter Tail-Grant-Eddy-Nelson-Griggs-
Including the cities of Breckenridge, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, New Rockford, Lakota, Mcville, 
Aneta, Tolna, and Cooperstown
349 AM CDT Wed Mar 22 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Conditions no longer meet winter weather advisory criteria.

$$

MNZ004-005-007-008-NDZ008-016-027-054-221200-
/O.CON.KFGF.WW.Y.0018.000000T0000Z-230322T1200Z/
Kittson-Roseau-West Marshall-East Marshall-Pembina-Eastern Walsh-
Grand Forks-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, 
Middle River, Grygla, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, Grand Forks, Edinburg, 
Adams, and Lankin
349 AM CDT Wed Mar 22 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

* WHAT...Light snow and freezing drizzle. Additional snow 
  accumulations of up to one inch and ice accumulations of a light
  glaze.

* WHERE...Portions of northwest Minnesota and northeast North 
  Dakota.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

MNZ024-027-028-031-032-221200-
/O.CON.KFGF.WW.Y.0018.000000T0000Z-230322T1200Z/
Hubbard-West Becker-East Becker-East Otter Tail-Wadena-
Including the cities of Park Rapids, Detroit Lakes, Wolf Lake, 
Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, 
Wadena, and Menahga
349 AM CDT Wed Mar 22 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

* WHAT...Light snow and freezing drizzle. Additional snow 
  accumulations of up to one inch and ice accumulations of a light
  glaze.

* WHERE...Hubbard, West Becker, East Becker, East Otter Tail and 
  Wadena Counties.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for North Dakota can be found at
travel.dot.nd.gov and for Minnesota at 511mn.org, or by calling
5 1 1 in either state.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Mar 20, 11:45 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 20, 11:45 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Mon Mar 20 2023

.UPDATE...
Issued at 955 PM CDT Mon Mar 20 2023

Guidance is no longer showing any signal for fog on the edges of
our CWA tonight, and trends are matching well with current
forecast through Tuesday morning. Will continue to monitor trends
for the Tue-Wed AM system as new data comes in tonight. So far
there hasn't been a shift in probs/timing/expected impacts from
previous discussion, and the watch remains in effect.

UPDATE Issued at 645 PM CDT Mon Mar 20 2023

The forecast is on track for tonight, and only minor adjustments
were made to wind/sky cover to reflect current trends a little
better. Overall, should be quite with lighter winds and high
clouds increasing. There is some signal for fog develop in short
range guidance near our far south and west, but this would likely
be ground fog and very localized/patchy if anything (very weak
signal).

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Mon Mar 20 2023

Snow totals and what to do with headlines are the main forecast
problems for the period.

Surface ridging will continue to keep conditions fairly quiet and
cold overnight. Winds will shift from the north to the east, and
there will be a bit more high clouds, but no impacts are expected.
Temperatures will remain well below normal and bottom out mostly
in the single digits.

A strong shortwave trough moving into the Dakotas tomorrow will
bring another chance for accumulating snow late Tuesday into
Tuesday night. There is good synoptic lift and some mid-level
frontogenesis evident, although the system will be very quick
moving and residence times of heavier snow will be short. There is
some 40 to 70 percent chances for 1 inch per hour snow rates as
the snow moves through. Probabilities for over 2 inches are high
across most of the area, so at least advisory level snow will be
possible in most areas. There is still the potential for a narrow
band of warning level snow, and models have been shifting that
band a little further northwest. However, given recent model
biases am not sure about this solution, and probabilities of 6
inches or more are 20 percent or less. Given the uncertainty, will
keep the watch going, expanding it a bit further northwest to
account for the shift in solutions and to match neighboring
offices.

Winds will be relatively tame as low pressure only starts to close
off once it moves off to the northeast. There could be some
drifting snow in some spots, but bigger impacts will be with the
falling snow. The snow should taper off fairly quickly Wednesday
morning as weak surface high pressure builds back into the Plains.

.LONG TERM...(Wednesday night through Monday)
Issued at 302 PM CDT Mon Mar 20 2023

A quiet long term period is expected late this week into the
beginning of next week.

There's a slight chance for snow showers along the south dakota
border (south of I-94) Wednesday night into Thursday morning as a
system slides south of us, but it will be pretty isolated if it
occurs. Accumulation will be a dusting at most.

There's some indications in guidance that we could see more
precipitation over the weekend, but confidence is fairly low right
now as there is a fair amount of variance in timing, amounts, and
track of the system. POPs are fairly low, and weak flow aloft is
present in the UL, so not really any indications at this time that
there will be a significant event.

Temperatures will be in the 20s and low 30s
through the weekend, so a bit below normal for this time of year.
Winds could become a bit breezy over the weekend, but nothing too
impactful.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CDT Mon Mar 20 2023

VFR conditions and light winds less than 10kt should prevail
across eastern ND and northwest MN through Tuesday morning. By
Tuesday afternoon MVFR stratus is shown to overspread the region
as low level moisture increases in easterly flow ahead of an
approaching system. This system is on track to bring widespread
snow to the region by late afternoon, with better chances for
moderate to heavy snowfall from southeast ND into west central MN
Tuesday evening into the early morning period Wednesday period
before quickly moving east.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Tuesday afternoon through Wednesday
     morning for NDZ008-016-024-026>030-038-039-049-052>054.

MN...Winter Storm Watch from Tuesday afternoon through Wednesday
     morning for MNZ001>009-013>017-022>024-027>032-040.

&&

UPDATE...DJR
SHORT TERM...JR
LONG TERM...AK
AVIATION...DJR
Hazardous weather outlook, Mar 20, 3:24 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
324 PM CDT Mon Mar 20 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-014>016-024-
026>030-038-039-049-052>054-212030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
324 PM CDT Mon Mar 20 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread area of snow will develop across the region Tuesday
afternoon and evening with snowfall rates of up to 1"/hr possible.
Snow will begin Tuesday afternoon and then taper off by Wednesday
morning. 3 to 7 inches is possible, with the axis of highest
amounts extending from SE ND into northwestern MN. Winds will
bring some minor drifting but widespread blowing snow is not
expected.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

NDZ006-212030-
Towner-
324 PM CDT Mon Mar 20 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Accumulating snow will be possible for Tuesday afternoon into the
overnight. Generally light amounts with snow up to 2 inches will
be possible.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:50 AM CDTWinter Weather AdvisoryFGFEddy, Grand Forks, Griggs, Nelson, Pembina, Walsh27 hr

Nearby

Winter Storm Warnings in Minnesota, 2023Winter Storm Warnings in North Dakota, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.